Translate

Dermatological drug reactions


Image for drug induced skin reactions

Drug-induced skin reactions can be irritant or allergic. Allergic drug reactions are classified into exanthematous, urticarial, blistering, and pustular eruptions. Skin disorders discussed include contact dermatitis, diaper dermatitis, and atopic dermatitis.

PATHOPHYSIOLOGY

Exanthematous drug reactions include maculopapular rashes and drug hypersensitivity syndrome. Urticarial reactions include urticaria, angioedema, and serum sickness-like reactions. Blistering reactions include fixed drug eruptions, Stevens Johnson syndrome, and toxic epidermal necrolysis. Pustular eruptions include acneiform drug reactions and acute generalized exanthematous pustulosis (AGEP)

Drug-induced hyperpigmentation may be related to increased melanin (eg, hydantoins), direct deposition (eg, silver, mercury, tetracyclines, and antimalarials), or other mechanisms (eg, fluorouracil). Drug-induced photosensitivity reactions may be phototoxic (a nonimmunologic reaction) or photoallergic (an immunologic reaction). Medications associated with phototoxicity include amiodarone, tetracyclines, sulfonamides, psoralens, and coal tar. Common causes of photoallergic reactions include sulfonamides, sulfonylureas, thiazides, nonsteroidal antiinflammatory drugs (NSAIDs), chloroquine, and carbamazepine.

Contact dermatitis is skin inflammation caused by irritants or allergic sensitizers. In allergic contact dermatitis (ACD), an antigenic substance triggers an immunologic response, sometimes several days later. Irritant contact dermatitis (ICD) is caused by an organic substance that usually results in a reaction within a few hours of exposure.
Diaper dermatitis (diaper rash) is an acute, inflammatory dermatitis of the buttocks, genitalia, and perineal region. It is a type of contact dermatitis resulting from direct fecal and moisture contact with the skin in an occlusive environment.
Atopic dermatitis is an inflammatory condition with genetic, environmental, and immunologic mechanisms. Neuropeptides, irritation, or pruritus-induced scratching may cause release of proinflammatory cytokines from keratinocytes.

CLINICAL PRESENTATION

Maculopapular skin reaction presents with erythematous macules and papules that may be pruritic. Lesions usually begin within 7 to 10 days after starting the offending medication and generally resolve within 7 to 14 days after drug discontinuation. Lesions may spread and become confluent. Common culprits include penicillins, cephalosporins, sulfonamides, and some anticonvulsants.

Drug hypersensitivity syndrome is an exanthematous eruption accompanied by fever, lymphadenopathy, and multiorgan involvement (kidneys, liver, lung, bone marrow, heart, and brain). Signs and symptoms begin 1 to 4 weeks after starting the offending drug, and the reaction may be fatal if not promptly treated. Drugs implicated include allopurinol, sulfonamides, some anticonvulsants (barbiturates, phenytoin, carbamazepine, and lamotrigine), and dapsone.




Urticaria and angioedema are simple eruptions that are caused by drugs in 5% to 10% of cases. Other causes are foods (most common) and physical factors such as cold or pressure, infections, and latex exposure. Urticaria may be the first sign of an emerging anaphylactic reaction characterized by hives, extremely pruritic red raised wheals, angioedema, and mucous membrane swelling that typically occurs within minutes to hours. Offending drugs include penicillins and related antibiotics, aspirin, sulfonamides, radiograph contrast media, and opioids.

Serum sickness-like reactions are complex urticarial eruptions presenting with fever, rash (usually urticarial), and arthralgias usually within 1 to 3 weeks after starting the offending drug.

Fixed drug eruptions present as pruritic, red, raised lesions that may blister.
Symptoms can include burning or stinging. Lesions may evolve into plaques. These so-called fixed eruptions recur in the same area each time the offending drug is given. Lesions appear and disappear within minutes to days, leaving hyperpigmented skin for months. Usual offenders include tetracyclines, barbiturates, sulfonamides, codeine, phenolphthalein, and NSAIDs.

Stevens–Johnson syndrome (SJS) and toxic epidermal necrolysis (TEN) are blistering eruptions that are rare but severe and life-threatening. Onset occurs within 7 to 14 days after drug exposure. Patients present with generalized tender/painful bullous formation with fever, headache, and respiratory symptoms leading to rapid clinical deterioration. 
Lesions show rapid confluence and spread, resulting in extensive epidermal detachment and sloughing. This may result in marked fluid loss, hypotension, electrolyte imbalances, and secondary infections. Usual offending drugs include sulfonamides, penicillins, some anticonvulsants (hydantoins, carbamazepine, barbiturates, and lamotrigine), NSAIDs, and allopurinol.

Acneiform drug reactions are pustular eruptions that induce acne. Onset is within 1 to 3 weeks. Common culprits include corticosteroids, androgenic hormones, some anticonvulsants, isoniazid, and lithium.

Acute generalized exanthematous pustulosis (AGEP) has an acute onset (within days after starting the offending drug), fever, diffuse erythema, and many pustules. Generalized desquamation occurs 2 weeks later. Usual offending drugs include β-lactam antibiotics, macrolides, and calcium channel blockers.

Sun-induced skin reactions appear similar to a sunburn and present with erythema,
papules, edema, and sometimes vesicles. They appear in areas exposed to sunlight
(eg, ears, nose, cheeks, forearms, and hands).

Diaper dermatitis results in an erythematous rash, and severe cases may have vesicles and oozing erosions. The rash may be infected by Candida species and present with confluent red plaques, papules, and pustules.

Atopic dermatitis presents differently depending on age. In infancy, an erythematous, patchy, pruritic, papular skin rash may first appear on the cheeks and chin and progress to red, scaling, oozing lesions. The rash affects the malar region of the cheeks, forehead, scalp, chin, and behind the ears while sparing the nose and paranasal creases. 

Over several weeks, lesions may spread to extensor surfaces of the lower legs (due to the infants crawling), and eventually the entire body may be involved except for the diaper area and nose. In childhood, the skin is often dry, flaky, rough, and cracked; scratching may result in bleeding and lichenification. In adulthood, lesions are more diffuse with underlying erythema. The face is commonly involved and may be dry and scaly. Lichenification may be seen.
Dermatological drug reactions Dermatological drug reactions Reviewed by gafacom on April 14, 2019 Rating: 5

3 comments:

  1. I enjoyed reading your post. I will share it with my other friends as the information is really very useful. Keep sharing your excellent work. Barbiturates For Sale In USA

    ReplyDelete
  2. Drug abuse and drug addiction; exactly what does that mean and who is affected by it? There is a confusion between drug addiction and abuse. Drug abuse happens when there is usage of a substance, generally illicit drugs or alcohol, while drug addiction takes place in a broad variety of substances and activities. best rehab center in America

    ReplyDelete

Powered by Blogger.